Thunderstorm Wind, Stanton
- When
- March 27, 5:06 PM CST
- Where
- Stanton County, 1.76 mi NE of Johnson
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.590, -101.730
AWOS station KJHN Johnson City recorded a 60 mph wind gust.
Weak storms developed along a boundary attached to a low pressure system as it moved across Kansas. A couple of the storms produced a 60 mph wind gust as they decayed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Weak storms developed along a boundary attached to a low pressure system as it moved across Kansas. A couple of the storms produced a 60 mph wind gust as they decayed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 27, 1:10 PM CST, 3 hours 56 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 210 PM CDT Thu Mar 27 2025 .KEY MESSAGES... - Isolated storms possible this evening, severe threat is low but possible mainly around Hays to St. John - Warm and breezy on Friday with enhanced fire danger possible - Weekend storm system is still looking mainly dry for much of southwest Kansas and will also bring a cooldown by Sunday && .DISCUSSION... Issued at 209 PM CDT Thu Mar 27 2025 19Z upper air analysis shows fairly zonal flow across the central plains with a weak low in central Texas. At the surface a 1007 mb surface low is located in northwest Kansas with a trough extending from north central Kansas back to southeast Colorado. A cumulus field is trying to develop along the boundary around Ulysses. This evening the aforementioned boundary will be monitored for the potential of isolated thunderstorms. The combination of the warm temperatures nearing 90 degrees, the convergence of the stronger south winds and the weaker southwest winds around the boundary, and some modest 850-700 mb frontogenesis will lead to an environment that could support some lifting of parcels and isolated storms. Risk of severe storms is low but not 0 as the best combination of CAPE (~1000 J/kg), shear (30 kt 0-6km), and surface moisture (dewpoints in the mid 50s) will be around Great Bend through northeast Kansas. Further south and west the surface moisture will be drier as evidence of dewpoints in the 30s and 40s and LCLs at around 2500- 3000m so any thunderstorm development will be high based and low precipitation. The lightning strikes in this area of fire danger could lead to some possible fires being started by the storms as the rainfall won't be much to put out the fire. Friday a shortwave trough moves from the four corners region into the Colorado Rockies during the day. This should allow good convergence on the lee side of the Rockies that an eastern Colorado low forms by late afternoon. With little weakening of the 850 mb winds from tonight into tomorrow we should see another day of strong southwest winds at 20-30 mph and gusts to 40 mph. Humidity values will be lowest mainly along and west of highway 83 however the winds should be slightly less as well. Despite this the winds themselves will lend to another enhanced fire risk through the day. Temperatures should warm back into the lower to mid 80s. For the weekend the main upper level trough moves into the central Rockies and the developed Colorado low moves into central Kansas by late afternoon Saturday. With this setup we should have the dry line quickly move through southwest Kansas by early afternoon and then the cold front by late afternoon. This will basically reduce any chance of storms to basically our far northern and eastern zones and even those chances are 20%. Sharply colder air will start to move into far western Kansas by late afternoon Saturday and with lift in the vicinity of the 700 mb low in central Nebraska we could see some post frontal rain showers along the I-70 corridor. Long range ensembles have the main trough moving eastward towards the Great Lakes by Sunday evening and strong cold air advection during the day Sunday that we will only have highs in the 50s. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1157 AM CDT Thu Mar 27 2025 VFR flight category for all terminals during the time period. Winds overall during this time frame will be strong with the strongest winds in the afternoon today and the mid to late morning hours on Friday with sustained winds at 20-25 kts and gusts over 30 kts at times. During the night winds will stay strong at sustained 15-20 kts and gusts over 30 kts. A weak frontal boundary may lead to some isolated storms between 22-02Z around GCK, DDC, and HYS however with probabilities at 10-20% the chances of a storm affecting the airports is low at this point. && .FIRE WEATHER... Issued at 209 PM CDT Thu Mar 27 2025 Enhanced fire danger risk on Friday mainly from winds. The lowest relative humidity values will be along and west of highway 83 where 15% will be the lowest they will drop. However these areas should have slightly lighter winds. East of highway 83 the winds will be strong at 20-30 mph and gusting to near 40 mph...but we should have higher moisture in the air as lowest humidity values fall to around 30%. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Tatro AVIATION...Tatro FIRE WEATHER...Tatro
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT Thu Mar 27 2025
KSZ031-045-046-272245-
Rush KS-Ellis KS-Ness KS-
510 PM CDT Thu Mar 27 2025
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL NESS...RUSH AND
SOUTHEASTERN ELLIS COUNTIES THROUGH 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms very near Alexander, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Nekoma and Hargrave around 515 PM CDT.
La Crosse around 520 PM CDT.
Other locations in the path of this storm include Loretta and
Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3847 9903 3835 9959 3858 9968 3888 9904
TIME...MOT...LOC 2209Z 240DEG 49KT 3849 9953
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
547 PM CDT Thu Mar 27 2025
KSZ045-046-272315-
Rush KS-Ness KS-
547 PM CDT Thu Mar 27 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NESS AND WESTERN
RUSH COUNTIES THROUGH 615 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Alexander around 550 PM CDT.
Nekoma and Hargrave around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 9965 3856 9971 3869 9922 3838 9922
TIME...MOT...LOC 2246Z 260DEG 24KT 3849 9961
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KBJThe Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
2 thunderstorm wind. Local standard time, as filed.
AWOS station KJHN Johnson City recorded a 60 mph wind gust.
ASOS station KGCK Garden City recorded a 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241260, 1241261.